Electronic Journal of Probability

Integrability of solutions of the Skorokhod embedding problem for diffusions

David Hobson

Full-text: Open access

Abstract

Suppose $X$ is a time-homogeneous diffusion on an interval $I^X \subseteq {\mathbb R}$ and let $\mu$ be a probability measure on $I^X$. Then $\tau$ is a solution of the Skorokhod embedding problem (SEP) for $\mu$ in $X$ if $\tau$ is a stopping time and $X_\tau \sim \mu$. There are well-known conditions which determine whether there exists a solution of the SEP for $\mu$ in $X$. We give necessary and sufficient conditions for there to exist an integrable solution. Further, if there exists a solution ofthe SEP then there exists a minimal solution. We show that every minimal solution of the SEP has the same first moment. When $X$ is Brownian motion, there exists an integrable embedding of $\mu$ if and only if $\mu$ is centred and in $L^2$. Further,every integrable embedding is minimal. When $X$ is a general time-homogeneous diffusion the situation is more subtle. The case with drift can be reduced to the local martingale case by a change of scale. If $Y$ is a diffusion in natural scale, and if the target law is centred, then as in the Brownian case, there is an integrable embedding if the target law satisfies an integral condition. However, unlike in the Brownian case, there exist integrable embeddings of target laws which are not centred. Further, there exist integrable embeddings which are not minimal. Instead, if there exists an integrable embedding, then the set of minimal embeddings is the set of embeddings such that the mean equals a certain quantity, which we identify.

Article information

Source
Electron. J. Probab., Volume 20 (2015), paper no. 83, 26 pp.

Dates
Accepted: 10 August 2015
First available in Project Euclid: 4 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1465067188

Digital Object Identifier
doi:10.1214/EJP.v20-4121

Mathematical Reviews number (MathSciNet)
MR3383567

Zentralblatt MATH identifier
1328.60104

Subjects
Primary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60]
Secondary: 60J60: Diffusion processes [See also 58J65] 60G44: Martingales with continuous parameter

Keywords
Skorokhod embedding Time-homogeneous diffusion minimality

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Hobson, David. Integrability of solutions of the Skorokhod embedding problem for diffusions. Electron. J. Probab. 20 (2015), paper no. 83, 26 pp. doi:10.1214/EJP.v20-4121. https://projecteuclid.org/euclid.ejp/1465067188


Export citation

References

  • Ankirchner, Stefan; Hobson, David; Strack, Philipp. Finite, integrable and bounded time embeddings for diffusions. Bernoulli 21 (2015), no. 2, 1067–1088.
  • Azema, Jacques; Yor, Marc. Le probleme de Skorokhod: complements d' "Une solution simple au probleme de Skorokhod”. (French) Seminaire de Probabilites, XIII (Univ. Strasbourg, Strasbourg, 1977/78), pp. 625–633, Lecture Notes in Math., 721, Springer, Berlin, 1979.
  • Azema, Jacques; Yor, Marc. Une solution simple au probleme de Skorokhod. (French) Seminaire de Probabilites, XIII (Univ. Strasbourg, Strasbourg, 1977/78), pp. 90–115, Lecture Notes in Math., 721, Springer, Berlin, 1979.
  • Bertoin, J.; Le Jan, Y. Representation of measures by balayage from a regular recurrent point. Ann. Probab. 20 (1992), no. 1, 538–548.
  • Billingsley, Patrick. Probability and measure. Wiley Series in Probability and Mathematical Statistics. John Wiley & Sons, New York-Chichester-Brisbane, 1979. xiv+515 pp. ISBN: 0-471-03173-9.
  • Borodin, Andrei N.; Salminen, Paavo. Handbook of Brownian motion-facts and formulae. Second edition. Probability and its Applications. Birkhäuser Verlag, Basel, 2002. xvi+672 pp. ISBN: 3-7643-6705-9.
  • Chacon, R. V.; Walsh, J. B. One-dimensional potential embedding. Seminaire de Probabilites, X (Premiere partie, Univ. Strasbourg, Strasbourg, annee universitaire 1974/1975), pp. 19–23. Lecture Notes in Math., Vol. 511, Springer, Berlin, 1976.
  • Cox, A. M. G.; Hobson, D. G. An optimal Skorokhod embedding for diffusions. Stochastic Process. Appl. 111 (2004), no. 1, 17–39.
  • Cox, A. M. G.; Hobson, D. G. Skorokhod embeddings, minimality and non-centred target distributions. Probab. Theory Related Fields 135 (2006), no. 3, 395–414.
  • Grandits, Peter; Falkner, Neil. Embedding in Brownian motion with drift and the Azema-Yor construction. Stochastic Process. Appl. 85 (2000), no. 2, 249–254.
  • A. Gushchin, M. Urusov, and M. Zervos. On the submartingale/supermartingale property of diffusions in natural scale. Proc. Steklov Institute of Mathematics, 287:122–132, 2015.
  • Hambly, B. M.; Kersting, G.; Kyprianou, A. E. Law of the iterated logarithm for oscillating random walks conditioned to stay non-negative. Stochastic Process. Appl. 108 (2003), no. 2, 327–343.
  • Hobson, David. The Skorokhod embedding problem and model-independent bounds for option prices. Paris-Princeton Lectures on Mathematical Finance 2010, 267–318, Lecture Notes in Math., 2003, Springer, Berlin, 2011.
  • Kotani, Shinichi. On a condition that one-dimensional diffusion processes are martingales. In memoriam Paul-Andre Meyer: Seminaire de Probabilites XXXIX, 149–156, Lecture Notes in Math., 1874, Springer, Berlin, 2006.
  • Monroe, Itrel. On embedding right continuous martingales in Brownian motion. Ann. Math. Statist. 43 (1972), 1293–1311.
  • Obłój, Jan. The Skorokhod embedding problem and its offspring. Probab. Surv. 1 (2004), 321–390.
  • Pedersen, J. L.; Peskir, G. Computing the expectation of the Azéma-Yor stopping times. Ann. Inst. H. Poincaré Probab. Statist. 34 (1998), no. 2, 265–276.
  • Pedersen, J. L.; Peskir, G. The Azema-Yor embedding in non-singular diffusions. Stochastic Process. Appl. 96 (2001), no. 2, 305–312.
  • Revuz, Daniel; Yor, Marc. Continuous martingales and Brownian motion. Third edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 293. Springer-Verlag, Berlin, 1999. xiv+602 pp. ISBN: 3-540-64325-7
  • Rogers, L. C. G.; Williams, David. Diffusions, Markov processes, and martingales. Vol. 2. Ito calculus. Reprint of the second (1994) edition. Cambridge Mathematical Library. Cambridge University Press, Cambridge, 2000. xiv+480 pp. ISBN: 0-521-77593-0
  • Root, D. H. The existence of certain stopping times on Brownian motion. Ann. Math. Statist. 40 1969 715–718.
  • Rost, Hermann. The stopping distributions of a Markov Process. Invent. Math. 14 (1971), 1–16.
  • Shepp, L. A. A first passage problem for the Wiener process. Ann. Math. Statist. 38 1967 1912–1914.
  • Skorokhod, A. V. Studies in the theory of random processes. Translated from the Russian by Scripta Technica, Inc. Addison-Wesley Publishing Co., Inc., Reading, Mass., 1965 viii+199 pp.